MAUDE Adverse Event Report: STRYKER GMBH TIBIAL COMP,SINGLECOATED US VERSION, MEDIUM; PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED

STRYKER GMBH TIBIAL COMP,SINGLECOATED US VERSION, MEDIUM; PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED
Model Number 400-262
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Implant Pain (4561); Swelling/ Edema (4577)
Date of Event 12/04/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device is not available; device remains implanted in patient.
 
Event or Problem Description
The patient reported via medwatch mw5103767 "i had a total ankle joint replacement surgery done on my left ankle due to rheumatoid arthritis in 2020 i have had nothing but issues and will have to have a revision done in the next month as the implant is too large for my ankle and causes ongoing pain and swelling" it was further clarified in a phone call on 9/28/2021 with the patient that they had a total ankle joint replacement surgery done on my left ankle due to rheumatoid arthritis on (b)(6) 2020.In (b)(6) of 2020 patient started noticing issues.Patient did not see any improvements.Ankle was swollen and remained painful.Surgeon had told the patient it takes a year to heal but did not notice any progress after the surgery.Patient had done her own research and feels the implant is too big and is digging into her bone more than it should.The surgeon confirmed that the implant is digging into the patient's bone and is not quite right.The patient got a cortisone shot and it did not help.The surgeon said he was not sure if he put in a small or x-small implant in the patient's foot.Later claimed he put in an x-small.A ct-scan was conducted and was sent to another company.The surgeon told the patient that she had small bones.Patient got a second opinion from another surgeon and was told that this impingement issue is fairly common with star ankle implants and that her implant is impinging on her bone too much.Revision is scheduled for the end of ((b)(6) 2021).
 
Additional Manufacturer Narrative
***correction: please refer to h6 results & conclusion codes.The reported event could partially be confirmed, since x-rays and operative reports were provided.Since x-rays were provided, the opinion of medical experts was requested.Their statement concerning this case is the following: " [¿] after reviewing the patient¿s charts and looking at the x-rays we concluded the following.The good temporary clinical result of the cortisone injection into the ankle joint in the postoperative period, makes it plausible the source of the patient¿s complaints lies intra-articular (i.E., in the patient¿s left ankle joint with the tar).The postoperative x-rays show some residual infringement on the medial aspect of the left fibula, most likely related to slight oversizing of the tibial component.There are indeed no signs of tibial component subsidence, loosening and/or migration.Impingement/ pain like complaints are not uncommon after tar [¿].Choosing the appropriate size for the patient is a matter of surgical expertise and experience in the device at hand.This may or may not entirely explain the patient¿s complaints.At this point in time, it is impossible to conclude with certainty that the slight oversizing is the source of the patient¿s complaint.The result of the revision may help to clarify this in retrospect.[¿]" based on the statement above, the inadequate sizing of the tibial component could be one of the probable root causes of the pain experienced by the patient.It is important to state that it is the user's responsibility to select the right sizing of implant to fit the patient's anatomy.The ifu clearly states that a proper sizing is key to a good clinical outcome.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
The patient reported via medwatch mw5103767 "i had a total ankle joint replacement surgery done on my left ankle due to rheumatoid arthritis in 2020 i have had nothing but issues and will have to have a revision done in the next month as the implant is too large for my ankle and causes ongoing pain and swelling" it was further clarified in a phone call on (b)(6)2021 with the patient that they had a total ankle joint replacement surgery done on my left ankle due to rheumatoid arthritis on (b)(6)4th 2020.In (b)(6) of 2020 patient started noticing issues.Patient did not see any improvements.Ankle was swollen and remained painful.Surgeon had told the patient it takes a year to heal but did not notice any progress after the surgery.Patient had done her own research and feels the implant is too big and is digging into her bone more than it should.The surgeon confirmed that the implant is digging into the patient's bone and is not quite right.The patient got a cortisone shot and it did not help.The surgeon said he was not sure if he put in a small or x-small implant in the patient's foot.Later claimed he put in an x-small.A ct-scan was conducted and was sent to another company.The surgeon told the patient that she had small bones.Patient got a second opinion from another surgeon and was told that this impingement issue is fairly common with star ankle implants and that her implant is impinging on her bone too much.Revision is scheduled for the end of october ((b)(6), 2021).

Brand Name
TIBIAL COMP,SINGLECOATED US VERSION, MEDIUM
Common Device Name
PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
sharon rivas
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12818542
Report Number0008031020-2021-00465
Device Sequence Number17369987
Product Code NTG
UDI-Device Identifier00886385016535
UDI-Public00886385016535
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P050050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number400-262
Device Catalogue Number400262
Device Lot Number1537024
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/20/2021
Supplement Date Received by Manufacturer12/17/2021
Initial Report FDA Received Date11/16/2021
Supplement Report FDA Received Date01/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/26/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age63 YR
Patient SexFemale
Patient Weight61 KG
Patient RaceWhite